Recent Blog Articles
Postpartum anxiety is invisible, but common and treatable
Right-sizing opioid prescriptions after surgery
Ready for your routine medical checkup?
Nicotine addiction explained — and how medications can help
Is your vision impaired? Tips to cope
Misgendering: What it is and why it matters
Healthy brain, healthier heart?
Stories connect us
Wondering about a headline-grabbing drug? Read on
Respiratory virus cases tick upward: What parents should know
Diseases & Conditions
Rethinking fiber and hydration can lead to better colon health
They're the biggest contributors to improved digestion.
If you struggle with bloating, diarrhea, and constipation, your diet may be partly to blame. Certain foods and medications can cause these digestion problems. Likewise, eating too few fibrous foods can cause constipation. "Most people are not eating the right foods, and they're not drinking enough water," says gastroenterologist Dr. Jacqueline Wolf, associate professor of medicine at Harvard Medical School.
Dr. Wolf recommends taking an in-depth look at what you're eating to see if you're consuming potential offenders. "Too many carbohydrates may make you constipated. Artificial sweeteners such as sorbitol, mannitol, and xylitol are big offenders for diarrhea and bloating," she explains. Dietary supplements such as calcium and iron can also make you constipated.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.